Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: In cases of sudden unexpected death, toxicological studies are performed as part of an autopsy to help establish causality. Toxic postmortem drug concentrations can lead to erroneous conclusions with resulting liability claims, insurance denials, and significant emotional turmoil for all involved. However, postmortem drug concentrations may not accurately reflect antemortem drug levels. Postmortem redistribution of a drug may be the basis for elevated or toxic drug concentrations after death (1). Postmortem drug concentrations vary greatly from drug to drug because of differences in the volume of distribution, the elimination half-life, the site of the postmortem blood sample, protein binding, and the amount of time elapsed between death and obtaining of the postmortem blood sample. To our knowledge, this is the first reported case of postmortem redistribution of clozapine.
Ms. A, a 22-year-old obese African American woman, was hospitalized for treatment of schizoaffective disorder, impulse control disorder, mild mental retardation, and borderline personality disorder. Because of previous treatment problems, she was given clozapine. It was titrated to 350 mg/day over the next month; improvement was noted. Ms. A’s other medications included haloperidol, gabapentin, ranitidine, benztropine, birth control pills, and docusate sodium. Ms. A displayed no signs of toxicity nor did she complain of side effects. About 6 weeks after starting clozapine, Ms. A was found unresponsive. Resuscitation attempts were unsuccessful. An autopsy performed approximately 8 hours later revealed no clozapine in her stomach (consistent with reports of medication refusal for 24 hours before her death and her history of noncompliance) and a clozapine level obtained from cardiac blood of 4500 ng/ml (a level greater than 1300 ng/ml is considered toxic). The coroner expressed concern over the possibility of suicide. On the basis of our review of the case, suicide seems very unlikely. There were no overt signs of toxicity, and staff reported no change in behavior.
We believe that this is a case of postmortem redistribution of clozapine. Postmortem redistribution of tricyclic antidepressants has been described in the literature (1). Clozapine is similar to tricyclic antidepressants in chemical structure, volume of distribution (6 liter/kg), and protein binding (97% protein bound), leading one to anticipate similar redistribution effects. The time elapsed was sufficient (>2 hours) (2), and central blood samples are associated with higher postmortem concentrations (3).
Clinicians should be aware of the possibility of postmortem redistribution of clozapine because the implications can be significant. More reporting of such cases is needed to establish the phenomenon. Instances in which antemortem plasma levels were obtained and in which there is no possibility of overdose would be most useful.
Download citation file:
Web of Science® Times Cited: 4